Skip to content
Join our Newsletter
VIA store 300x100
Join our Newsletter

Here’s how to use a naloxone kit in an opioid overdose situation

Vancouver Coastal Health staffers gave demonstration on the life-saving medication
naloxone
Vancouver Coastal Health employee Chris Langford explains how to administer naloxone during a demonstration in downtown Vancouver on Thursday morning.

About 200 people from all cultures, ages and backgrounds — paralleling, coincidentally, the broad demographics facing the opioid overdose — packed into the Telus tower downtown Thursday morning for a naloxone training session.

Attendees at the event, which was organized by Telus Health in partnership with Vancouver Coastal Health, were provided with naloxone kits and a demonstration on how to use it.

Numbers were a big part of the presentation: close to 1,500 dead in B.C. alone due to the opioid crisis, 4,000 across Canada in 2017 - numbers that are likely to be repeated, if not exceeded, by year’s end.

“This is the most pressing health issue of our generation,” said Keith Ahamad, a researcher at the B.C. Centre on Substance Use.

Before getting to the demonstration and FAQs around naloxone, public health officials set the stage with grisly numbers: 81 per cent of overdose deaths in B.C. last year were linked to fentanyl; men between 19 and 59 are most likely to die; two-thirds of overdose deaths were people using drugs alone; 120,000 naloxone kits issued since 2012 have been used in 30,000 overdose situations.

“It’s rare that I meet someone who hasn’t been personally affected by the crisis,” said Miranda Compton, director of regional addiction and regional prevention programs at Vancouver Coastal Health.

The focal point of the training session was framed around the acronym S.A.V.E.M.E.

Before explaining what that meant, Vancouver Coastal Health clinical educator Sally Kupp started with some preliminary talking points: don’t use drugs alone and use small doses.

Kupp also explained the primary differences between opioid and stimulant overdoses. Stimulants such as cocaine, amphetamines, crystal meth and ecstasy can be immune to naloxone, but because some mix their drug types, naloxone can be administered just the same. The signs of a stimulant overdose include anxiety, paranoia, warm skin temperatures and sweating.

Opioid overdoses are markedly different and include slow or unresponsive breathing, slow or no pulse, blue lips and blue extremities, a drop in body temperature and unresponsiveness.

Once the signs have been recognized, that’s where S.A.V.E.M.E. comes in.

Stimulate:

* call out, ask for help and call 911.
* tap your foot against the foot of the person overdosing.
* for those who are not responding, make a fist and rub it against the sternum to initiate a response.

Airway:

* check the person’s mouth for obstructions such as the cap of a syringe or gum.
* use gloves if they’re available, and the syringe — with the cap still on — in the naloxone kit to clear any obstructions.
* with your hands on the person’s chin and forehead, tilt the head back to open the airway.

Ventilate:

* put the mask on provided in the naloxone kit. If a mask isn’t available, use a piece of a cloth.
* with the head tilted back, pinch the nose and give two breaths.
* check the chest to see if it rises with each breath.
* continue with one breath every five seconds until the person is breathing and first responders arrive.

Evaluate:

* is the person breathing? Re-evaluate every five seconds
* is the skin colour returning to normal?
* is the temperature increasing?

Medicate:

* three vials of naloxone and three syringes come in each kit.
* hold the vial by the top and swirl it around.
* snap the vial top off with your thumb, pointed away from your body.
* draw the contents of the vial into the syringe, ensuring the needle tip reaches the bottom of the vial to draw up all of the medication.
* turn the syringe so the needle is facing up and push the plunger in until most of the air is gone.
* at a 90-degree angle, place the needle in a large muscle: glutes, quads or the trapezius.
* wait for the plunger to click, which signifies the needle retracting into the syringe.
* as all of this happens, continue to provide air every five seconds.

Evaluate/support:

* check how the person responds to the naloxone, and keep giving one breath every five seconds
* if there is no response within three to five minutes, administer another dose of naloxone
* when first responders arrive, give them every detail possible: what type of drug was ingested, the amount of naloxone administered, the breathing patterns of the person overdosing and the breathing help you have given them.

Kupp noted that naloxone works for anywhere from 20 to 90 minutes and that CPR isn’t necessarily needed in opioid overdoses.

“If you witness somebody overdosing, it is a breathing problem first and not a heart problem. They likely still have a pulse,” she said.

Naloxone kits are available through www.towardtheheart.com.